Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Duluth, MN

August 4, 2017Burnett County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 4, 2017, 3:12 PM CDT for Burnett County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Aug 4, 2017, 3:30 PM CDT
In force
18 min
Issued by
NWS Duluth, MN

County Burnett County, WI

The radar

The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS83 KDLH 042012
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
312 PM CDT FRI AUG 4 2017

WIZ006-042030-
Burnett-
312 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY...

At 312 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or
17 miles northwest of Spooner, moving southeast at 20 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

this storm will remain over mainly rural areas of east central
Burnett County, including the following locations: Mckenzie Lake and
Birch Island Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4598 9228 4603 9216 4592 9203 4586 9220
TIME...MOT...LOC 2012Z 330DEG 18KT 4597 9219 

$$

Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:46 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 4, 1:46 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
146 PM CDT Fri Aug 4 2017

.UPDATE...
Issued at 144 PM CDT Fri Aug 4 2017

Updated to increase the pops based on current radar and forecast
trends. A weak shortwave is moving through NE MN causing
thunderstorms to develop. Some of the storms have 30 mph and
small hail with them. The precip should dissipate after sunset.

UPDATE Issued at 1019 AM CDT Fri Aug 4 2017

Added a mention of thunderstorms this morning to Koochiching
county as storms are developing just over the Canadian border.
These storms will drift south of the border into the county.

UPDATE Issued at 913 AM CDT Fri Aug 4 2017

Skies have cleared over the western half of the forecast area this
morning, while hanging tough elsewhere. More clouds over the
Canadian border are beginning to stream over the Borderland and
will eventually move across the area. Cumulus clouds will also
develop where the sun is abundant at this moment and fill in.
Updated the sky cover and made other minor adjustments.

&&

.SHORT TERM...(Today through Saturday)
Issued at 311 AM CDT Fri Aug 4 2017

The upper low was over northern Wisconsin with the surface low
centered over the central Upper Peninsula as of 08Z. These
features will continue to move east today. Showers were occurring
over much of the Northland, most numerous over northwest
Wisconsin. The showers will diminish through the morning ending
for most areas for a time. Continued cyclonic flow, steep lapse
rates, and a shortwave moving through in north-northwest flow
aloft will all contribute to more showers and a few thunderstorms
this afternoon into the evening hours. Highs today will range from
the mid to upper sixties over the Arrowhead into
Iron/Price/Ashland Counties, to 70 to 75 elsewhere.

The showers will end tonight with diminishing cloud cover. Winds
will become light overnight and that will aid in developing fog as
the night progresses. It will be cool with lows from 45 to 53.

Cooler temperatures aloft will continue into Saturday with mainly
light forcing. There will again be a chance for showers and a few
thunderstorms in the afternoon for most areas with chances highest
over southern portions of the Northland. Highs will be in the
upper sixties to middle seventies.

.LONG TERM...(Saturday night through Thursday)
Issued at 311 AM CDT Fri Aug 4 2017

The extended forecast is highlighted with a mainly dry period,
except for a few shots of showers and storms. Temperatures should be
either right around or slightly below normal for the following week.

Saturday night/Sunday morning should be mostly dry across the
Northland, except for some small chances of showers, and maybe a
thunderstorm, mainly over our southern counties. A mid-level
shortwave is progged to translate just to our south, so some small
chances of showers/storms will be associated with this wave. Skies
might be mostly clear across the International Border, away from the
shortwave, so there is the potential for some fog in these areas
where there's less cloud cover and light winds. Another night of
good fog potential will exist Monday morning too as high pressure
builds into the region from the Canadian Prairies.

Chances of showers and storms will persist through the day Sunday
before said high pressure moves into the region. Conditions will
remain dry through Monday night before another shortwave moves in.
This wave will be accompanied by a sfc cool front boundary, which
will be the focusing mechanism for showers and storms. This boundary
will be pretty slow moving, so chances of precipitation will persist
through the day Tuesday and Wednesday. At this time, no severe
weather is expected with this round of storms as instability and
deep layer shear seems too low to support strong and organized
updrafts. The cold front should exit the region by Wednesday
evening. Synoptic models differ on the amount of QPF associated with
this front, so will leave specific amounts out of this discussion,
but a wetting rainfall will be possible in some locations. The
remainder of the extended forecast period looks to be quiet once
again as sfc high pressure builds back into the region.

Temperatures through the extended forecast period will be either
near or slightly below average. High temperatures will be in the
lower to mid 70s, with lows in the upper 40s and lower 50s, so
temperatures will be a bit cooler during the overnight periods,
especially for Sunday and Monday mornings.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Aug 4 2017

Mainly VFR at all airports this afternon and evening through 03z.
There will be a chance for widely scattered showers/thunderstorms
with MVFR conditions as a weak upper level disturbance moves
through the region. Skies will be VFR through 07z when morning fog
may develop at all sites. If it develops, conditions may drop to
MVFR. All sites will be VFR by 14z Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  54  73  53 /  50  20  40  20
INL  73  50  73  49 /  50  30  20  10
BRD  74  55  75  53 /  10  10  30  20
HYR  68  50  74  52 /  80  40  30  20
ASX  69  53  75  53 /  90  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ148.

&&

UPDATE...Stewart
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...Stewart
Hazardous weather outlook, Aug 4, 10:42 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1042 AM CDT Fri Aug 4 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1042 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible through this evening. The storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small chances for thunderstorms are expected to exist during the
afternoon and early evening hours this weekend and then again
Tuesday into Wednesday. At this time, the threat of any severe
storms appears very low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight but
any reports of heavy rainfall, gusty winds, or hail are
appreciated.

LSZ121-140>148-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1042 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong north to northwest winds gusting to 25 knots at times will
affect the South Shore of western Lake Superior this morning and
afternoon. Associated wave heights will build to between 3 to 5
feet in some places, especially from the Apostle Islands to Saxon
Harbor, resulting in high waves and dangerous conditions for
small craft. Please refer to the latest Nearshore Marine Forecast
and Marine Weather Message for details on a Small Craft Advisory
that remains in affect.

A few thunderstorms are possible this afternoon and early evening.
The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small chances for thunderstorms are expected to exist during the
afternoon and early evening hours this weekend and then again
Tuesday into Wednesday. At this time, the threat of any severe
storms appears very low.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 4, 2:55 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
255 PM CDT FRI AUG 4 2017

WIZ001-042015-
Douglas-
255 PM CDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DOUGLAS
COUNTY...

At 254 PM CDT, strong thunderstorms were along a line extending from
Oliver, to near South Range, and moving southeast at 25 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

these storms will remain over mainly rural areas of northwestern
Douglas County.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4655 9216 4665 9224 4665 9222 4662 9206
      4651 9198
TIME...MOT...LOC 1954Z 326DEG 20KT 4664 9219 4661 9210

Huyck
Special weather statement, Aug 4, 2:59 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
259 PM CDT FRI AUG 4 2017

MNZ037-042015-
Carlton/South St. Louis-
259 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 259 PM CDT, a strong thunderstorm was near City of Rice Lake, or
10 miles north of Duluth, moving southeast at 35 mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Duluth, Hermantown, Wild Rice Lake, Congdon Park, Fish Lake, City of
Rice Lake, Chester Park, Lakeside-lester Park, Kenwood, Piedmont
Heights, Duluth Heights, East Hillside, Morley Hts/Parkview, and
Central Hillside.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4695 9230 4699 9215 4683 9195 4676 9220
TIME...MOT...LOC 1959Z 334DEG 32KT 4692 9216

BJH
Special weather statement, Aug 4, 3:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT FRI AUG 4 2017

MNZ020-042015-
Southern Lake/North Shore-
300 PM CDT FRI AUG 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ...

At 300 PM CDT, an area of strong thunderstorms was over Knife River,
or 20 miles northeast of Duluth, moving southeast at 25 mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with these storms.

these storms will remain over mainly rural areas of southern Southern
Lake/North Shore County.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4694 9171 4690 9185 4692 9185 4693 9184
      4692 9182 4693 9181 4696 9188 4699 9189
      4704 9176 4696 9168
TIME...MOT...LOC 2000Z 322DEG 23KT 4697 9179

BJH
Special weather statement, Aug 4, 3:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT FRI AUG 4 2017

MNZ037-042015-
Carlton/South St. Louis-
300 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CARLTON COUNTY...

At 300 PM CDT, a strong thunderstorm was over Barnum, or 17 miles
southwest of Cloquet, moving southeast at 25 mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Barnum, Mahtowa, and Moose Lake State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4655 9285 4661 9274 4651 9256 4642 9272
      4642 9274
TIME...MOT...LOC 2000Z 322DEG 23KT 4653 9273

BJH
Special weather statement, Aug 4, 3:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT FRI AUG 4 2017

WIZ001-042015-
Douglas-
302 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DOUGLAS COUNTY...

At 302 PM CDT, a strong thunderstorm was 9 miles north of Maple, or
19 miles east of Superior, moving southeast at 20 mph.

Wind gusts up to 35 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

this storm will remain over mainly rural areas of northeastern
Douglas County, including the following locations: Cloverland.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4674 9178 4677 9166 4669 9155 4666 9155
      4661 9170
TIME...MOT...LOC 2002Z 327DEG 17KT 4672 9170

Huyck
Special weather statement, Aug 4, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT FRI AUG 4 2017

WIZ006-042030-
Burnett-
312 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY...

At 312 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or
17 miles northwest of Spooner, moving southeast at 20 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

this storm will remain over mainly rural areas of east central
Burnett County, including the following locations: Mckenzie Lake and
Birch Island Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4598 9228 4603 9216 4592 9203 4586 9220
TIME...MOT...LOC 2012Z 330DEG 18KT 4597 9219

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:14 PM CDTSmall Craft AdvisoryDLH12 hr
Aug 4, 9:49 AM CDTSmall Craft AdvisoryDLH6 hr
Aug 4, 1:04 PM CDTSpecial Weather StatementDLHItasca11 min
Aug 4, 1:20 PM CDTSpecial Weather StatementDLHSaint Louis10 min
Aug 4, 1:24 PM CDTSpecial Weather StatementDLHSaint Louis21 min
Aug 4, 1:33 PM CDTSpecial Weather StatementDLHSaint Louis12 min
Aug 4, 1:48 PM CDTSpecial Weather StatementDLHCarlton12 min
Aug 4, 1:55 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Aug 4, 2:01 PM CDTSpecial Weather StatementDLHCarlton14 min
Aug 4, 2:12 PM CDTSpecial Weather StatementDLHAitkin18 min
Aug 4, 2:36 PM CDTSpecial Weather StatementDLHAitkin9 min
Aug 4, 2:37 PM CDTSpecial Weather StatementDLH23 min
Aug 4, 3:00 PM CDTSpecial Weather StatementDLH15 min
Aug 4, 3:16 PM CDTSpecial Weather StatementDLHPine14 min
Aug 4, 3:28 PM CDTSpecial Weather StatementDLHCarlton17 min
Aug 4, 3:34 PM CDTSpecial Weather StatementDLHPine11 min
Aug 4, 4:32 PM CDTSpecial Weather StatementDLHLake13 min
Aug 4, 5:36 PM CDTSpecial Weather StatementDLHAitkin9 min
Aug 4, 5:37 PM CDTSpecial Weather StatementDLHItasca8 min
Aug 4, 5:49 PM CDTSpecial Weather StatementDLHAitkin11 min
Aug 4, 2:04 PM CDTSpecial Weather StatementDLHDouglas11 min
Aug 4, 2:13 PM CDTSpecial Weather StatementDLHDouglas17 min
Aug 4, 2:18 PM CDTSpecial Weather StatementDLHWashburn12 min
Aug 4, 2:30 PM CDTSpecial Weather StatementDLHDouglas15 min
Aug 4, 2:50 PM CDTSpecial Weather StatementDLHDouglas10 min
Aug 4, 2:55 PM CDTSpecial Weather StatementDLHDouglas20 min
Aug 4, 2:59 PM CDTSpecial Weather StatementDLHDouglas16 min
Aug 4, 3:02 PM CDTSpecial Weather StatementDLHDouglas13 min
Aug 4, 3:15 PM CDTSpecial Weather StatementDLHDouglas15 min
Aug 4, 3:27 PM CDTSpecial Weather StatementDLHDouglas18 min
Aug 4, 3:30 PM CDTSpecial Weather StatementDLHBayfield15 min
Aug 4, 3:36 PM CDTSpecial Weather StatementDLHDouglas9 min
Aug 4, 3:54 PM CDTSpecial Weather StatementDLHAshland21 min
Aug 4, 4:05 PM CDTSpecial Weather StatementDLHBurnett10 min
Aug 4, 4:11 PM CDTSpecial Weather StatementDLHAshland19 min
Aug 4, 4:13 PM CDTSpecial Weather StatementDLHAshland17 min
Aug 4, 4:16 PM CDTSpecial Weather StatementDLHWashburn14 min
Aug 4, 4:21 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn24 min
Aug 4, 4:38 PM CDTSpecial Weather StatementDLHBurnett22 min
Aug 4, 4:59 PM CDTSpecial Weather StatementDLHWashburn16 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.